Kansas, 2004

Lightning Strike in Kansas, April 30, 2004

April 30, 2004 · NWS ICT · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 3:10 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 30, 3:10 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
410 AM CDT FRI APR 30 2004

.DISCUSSION...

FCST FOCUS:
BEHAVIOR/POSITIONING OF DECELLERATING COLD FRONT DRAPED IN SW-NE MANNER
FM WRN RED RVR, ACRS SE KS, TO NW MO.

TODAY:
AS OF 0828Z, NMRS SHRA/TS OCRG OVER WRN & CNTRL SXNS OF BOTH KS & OK.
CRNT CONVECTION, MORE CONCENTRATED OVER CNTRL KS & CNTRL OK, RSLTG FM
COMBO OF 2 FACTORS: 1) FAIRLY PRONOUNCED ISENTROPIC LIFT IN 290-295K LYR
IN VCNTY OF 850-MB FRONT & 2) GRADUALLY INCRG UPSTAIRS DIRECTIONAL DIV-
ERGENCE ASSOCD W/ CLOSED UPR-LOW DRFTG E OVER 4-CORNERS RGN. W/ EACH
CREATURE GRADUALLY MOVG E, SHRA/TS TO INCR MARKEDLY OVER ALL AREAS, MORE
SO SE KS WHERE RICHER SFC-850MB MSTR AWAITS. MSTR-LADEN AIRMASS INHIBITS
TEMPS MARKEDLY, SPCLY NW CORRIDOR WHERE KRSL & KGBD TO FIND REACHING 50F
A DAUNTING TASK.

TNGT:
CONCERN FOCUSED ON FLOOD/FLASH FLOOD POTL OVER SE KS, WHERE CLOSER TO
PREV-MENTIONED SFC-850MB FRONTS. ALL SHORT-RANGE MODELS DEPICT 500-MB
LOW FILLING AS DAY PROGRESSES WHICH WOULD ENABLE CDFNT TO CONT DRFTG E
ACRS FAR ERN OK & SW MO. WHILE +RA A VIRTUAL CERTAINTY, PLAN IS NOT TO
ISSUE FFA FOR SE KS AS BEST & MOST WELL-DEFINED SFC-850MB MSTR CONVER-
GENCE WL TARGET ERN OK & SW MO.

SAT:
W/ DEEP UPR TROF CONTG TO MOVE E OVER CNTRL 1/3 U.S. CDFNT TO LIKEWISE
CONT MOVG E TWD LWR MS VLY. AS SUCH ASSIGNED HIGHEST POPS (40%) TO FAR
SE KS W/ EARLY MRNG EMPHASIZED. CLEARING SKIES IN W-E MANNER DICTATED
RAISING MAXES SLGTLY TO ARND 60F ACRS CNTRL KS W/ UPR 50S SUFFICING IN
SE KS WHERE LWR-DECK CLD COVER TO LINGER THRU EARLY AFTN.

SAT NGT-SUN:
MOSTLY CLEAR WX SLATED ALL AREAS AS LARGE SFC-850MB HIGH DOMINATES CNTRL
& SRN PLNS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         55  45  59  41 /  90  80  20   0
HUTCHINSON      51  43  59  41 /  90  70  10   0
NEWTON          53  44  59  41 /  90  80  20   0
ELDORADO        56  45  58  41 /  90  80  30   0
STROTHER FIELD  59  46  58  41 /  90  80  30   0
RUSSELL         47  41  60  40 /  80  30   0   0
GREAT BEND      48  41  60  40 /  80  40   5   0
SALINA          50  42  60  41 /  90  60  10   0
MCPHERSON       51  43  59  41 /  90  70  10   0
COFFEYVILLE     65  47  57  42 / 100 100  50   0
CHANUTE         61  47  57  42 / 100  90  40   0
IOLA            61  47  57  42 / 100  90  40   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

4/ES
Hazardous weather outlook, Apr 30, 4:37 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
537 AM CDT FRI APR 30 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
537 AM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL OCCUR ACROSS THE REGION
TODAY. FOR TONIGHT, THE BEST CHANCES FOR RAIN AND THUNDERSTORMS WILL
SHIFT SOUTHEAST, TARGETING SOUTH-CENTRAL AND SOUTHEAST KANSAS. HEAVY
RAINS ARE POSSIBLE, ESPECIALLY OVER SOUTHEAST KANSAS WHERE MOISTURE IS
MORE PLENTIFUL AND WHERE A SLOW-MOVING COLD FRONT WILL LAST EXIT.
ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED, SOME LOCALIZED FLOODING
IS POSSIBLE IN SOUTHEAST KANSAS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS MAY LINGER OVER SOUTHEAST KANSAS
SATURDAY MORNING. HOWEVER, THE THUNDERSTORMS ARE NOT EXPECTED TO ACHIEVE
SEVERITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

The radar

The Topeka radar (KTWX), 125 km away, was scanning. The volume nearest the first event began at 10:40 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Saline

When
April 30, 4:40 AM CST
Where
Saline County, Salina
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Tree top on south side of house struck. Side discharge punctured a hole in attic wall, traveled through the attic then down into a wall of a first-floor bedroom. A small section of wallpaper was peeled from the corner of the bedroom near ceiling, causing part of the wallboard to fall to the floor. (Narrative courtesy of the Salina Journal.)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390584.